Alert archive / South Dakota / Special Weather Statements in 2014

Special Weather Statement, NWS Rapid City, SD

May 27, 2014Todd County, South Dakota

NWS Rapid City, SD issued this special weather statement at May 27, 2014, 10:10 PM CDT for Todd County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2014, 10:10 PM CDT (03:10 UTC)
Expired
May 27, 2014, 10:45 PM CDT
In force
35 min
Issued by
NWS Rapid City, SD

County Todd County, SD

The radar

The North Platte radar (KLNX), 130 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 3.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2014-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3017 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WWUS83 KUNR 280310
SPSUNR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
910 PM MDT TUE MAY 27 2014

SDZ047-280345-
TODD SD-
1010 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TODD COUNTY UNTIL 1045
PM CDT...

AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SAINT FRANCIS...OR 21 MILES SOUTHWEST OF
MISSION...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN TODD COUNTY SOUTH OF SAINT FRANCIS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


&&

LAT...LON 4317 10115 4323 10094 4300 10066 4299 10067
      4299 10109
TIME...MOT...LOC 0310Z 334DEG 18KT 4306 10092

$$

RICHARDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at May 27, 9:05 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 27, 9:05 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MDT TUE MAY 27 2014

.UPDATE...
ISSUED AT 802 PM MDT TUE MAY 27 2014

SCATTERED THUNDERSTORMS MOVING SOUTHEASTWARD ACROSS SOUTH CENTRAL
SOUTH DAKOTA CONTINUE TO DECREASE IN INTENSITY THIS EVENING AND
WILL MOVE OUT OF THE FORECAST AREA IN THE NEXT COUPLE OF HOURS.
THE NEXT BAND OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING
INTO NORTHEASTERN WYOMING FROM THE WEST. SHOWERS AND
THUNDERSTORMS WILL CROSS NORTHEASTERN WYOMING THROUGH THE EVENING
AND THEN WILL CROSS PARTS OF NORTHWESTERN SOUTH DAKOTA OVERNIGHT.
GUSTY WINDS ARE POSSIBLE OVER NORTHEASTERN WYOMING THIS EVENING.

&&

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 232 PM MDT TUE MAY 27 2014

20Z SURFACE ANALYSIS HAD FRONTAL BOUNDARY/COOL FRONT FROM CENTRAL
MT INTO THE BLACK HILLS INTO EASTERN NE...AND THEN BACK NORTH INTO
EASTERN ND. SEVERE CONVECTION FIRING ON INTERSECTION OF BOUNDARY
AND HIGHER TERRAIN OF THE BLACK HILLS WITH RATHER MEAGER 0-6KM
SHEAR PROFILES. MLCAPE FROM 1-2KJ/KG. ACTIVITY ALSO FIRING ALONG
OLD OUTFLOW BOUNDARY FROM MORNING CONVECTION FROM CASTLE ROCK TO
FAITH. ACTIVITY WILL BE DIURNALLY DRIVEN...SO EXPECT TSRA TO WANE
QUICKLY THIS EVENING AS ATMOSPHERE STABILIZES AND WARMER AIR ALOFT
MOVES TOWARD CWA PER UPPER RIDGE BUILDING FROM THE SOUTHWEST US
INTO THE NORTHERN PLAINS. TEMPERATURES WILL BE NEAR GUIDANCE.

WEDNESDAY...UPPER/THERMAL RIDGE BUILDS INTO THE NORTHERN PLAINS
WITH FAIRLY WELL-DEFINED MLCIN DURING PEAK AFTERNOON HEATING. HAVE
CONTINUED DRY FORECAST...BUT ISOLATED TSRA NOT OUT OF THE QUESTION
IN THE WEST LATE. BREEZY/WINDY AREAS EXPECTED WITH ROBUST
SOUTHERLY RETURN FLOW DUE TO PRESSURE FALLS OVER EASTERN MT.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 232 PM MDT TUE MAY 27 2014

UPPER LEVEL RIDGE SHIFTS EAST OF THE NORTHERN PLAINS THURSDAY AS
LARGE UPPER TROF MOVES INTO THE WESTERN CONUS. VERY WARM TEMPS
WILL PERSIST EARLY ON THURSDAY...BUT A COLD FRONT WILL MOVE
THROUGH... COOLING TEMPS AND BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO WESTERN AREAS. UPPER LEVEL FLOW BECOMES
SOUTHWESTERLY BY FRIDAY AS RIDGE SHIFTS FURTHER EAST. CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE ON FRIDAY...WITH
WIDESPREAD CHANCES FRIDAY NIGHT AND INTO THE WEEKEND...AS THE
UPPER TROF SLOWLY PROGRESSES NORTHEAST INTO THE NORTHERN ROCKIES.
SOME SEVERE WEATHER POSSIBLE IN THIS TIME PERIOD...BUT DIFFICULT
TO PINPOINT THE BETTER DAYS AT THIS TIME. TEMPERATURES WILL COOL
OFF BY THE WEEKEND...BUT STILL REMAIN NEAR TO SLIGHTLY ABOVE
AVERAGE.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING
ISSUED AT 505 PM MDT TUE MAY 27 2014

ISOLATED/SCATTERED TSRA WILL OCCUR OVER PARTS OF WESTERN SOUTH
DAKOTA THROUGH THE EARLY EVENING WITH LOCAL MVFR/IFR CIGS/VSBYS. VFR
CONDITIONS WILL THEN PREVAIL THROUGH WEDNESDAY SAVE FOR LOCAL
MVFR/IFR CIGS LATE TONIGHT/EARLY WEDNESDAY MORNING OVER NORTHWEST SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...10
SHORT TERM...HELGESON
LONG TERM...26
AVIATION...10
Hazardous weather outlook, May 27, 7:45 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT TUE MAY 27 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
645 PM MDT (745 PM CDT) TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING OVER
PORTIONS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL
WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 27, 7:06 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 S OPAL                44.81N 102.61W
05/27/2014  E1.00 INCH       MEADE              SD   PUBLIC

0455 PM     HEAVY RAIN       6 S OPAL                44.81N 102.61W
05/27/2014  E3.00 INCH       MEADE              SD   PUBLIC

&&

POJORLIE
Special weather statement, May 27, 7:33 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT TUE MAY 27 2014

SDZ031-032-043-280115-
HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-
633 PM MDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHWESTERN
HAAKON AND EXTREME NORTHWESTERN JACKSON COUNTIES UNTIL 715 PM MDT...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR QUINN...OR 8 MILES EAST OF WALL...MOVING
SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  QUINN...
  COTTONWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 114 AND
122...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4397 10185 4388 10215 4408 10224 4417 10205
TIME...MOT...LOC 0033Z 330DEG 10KT 4403 10209

POJORLIE
Special weather statement, May 27, 8:07 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
707 PM MDT TUE MAY 27 2014

SDZ046-049-280145-
MELLETTE SD-TRIPP SD-
807 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE AND
NORTHWESTERN TRIPP COUNTIES UNTIL 845 PM CDT...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOOD...OR 14 MILES EAST OF WHITE RIVER...
MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WOOD...
  MOSHER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4355 10006 4339 10041 4339 10052 4353 10063
      4371 10040
TIME...MOT...LOC 0107Z 315DEG 10KT 4352 10045

POJORLIE
Special weather statement, May 27, 9:08 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT TUE MAY 27 2014

WYZ054-055-280300-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
808 PM MDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 900
PM MDT...

AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF
ECHETA TO 12 MILES SOUTH OF ECHETA TO 19 MILES NORTHWEST OF
SAVAGETON...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN GILLETTE...
  ECHETA...
  WYODAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 96 AND
137...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4465 10602 4478 10554 4448 10521 4418 10532
      4399 10601 4419 10603
TIME...MOT...LOC 0208Z 249DEG 33KT 4452 10615 4430 10590
          4408 10598

RICHARDS
Local storm report, May 27, 9:20 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
820 PM MDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             4 WNW NEMO              44.22N 103.58W
05/27/2014  M1.50 INCH       LAWRENCE           SD   TRAINED SPOTTER

0113 PM     HAIL             3 NW NEMO               44.22N 103.56W
05/27/2014  E1.50 INCH       LAWRENCE           SD   TRAINED SPOTTER

0117 PM     TORNADO          3 NW SILVER CITY        44.12N 103.61W
05/27/2014                   PENNINGTON         SD   PARK/FOREST SRVC

            FOREST SERVICE EMPLOYEE OBSERVED TORNADO REACH GROUND.

0121 PM     HAIL             4 NW SILVER CITY        44.13N 103.62W
05/27/2014  E2.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

0123 PM     TORNADO          NW SILVER CITY          44.09N 103.57W
05/27/2014                   PENNINGTON         SD   PUBLIC

            SAW TORNADO AND DEBRIS. ABOUT 1 ACRE OF TREES WERE
            DAMAGED. ADDITIONAL DAMAGE NOTED BY NEIGHBOR ABOUT ONE
            HALF MILE WEST OF SILVER CITY ALONG RAPID CREEK DRAINAGE
            AREA.

0126 PM     FUNNEL CLOUD     PACTOLA RESERVOIR       44.07N 103.50W
05/27/2014                   PENNINGTON         SD   TRAINED SPOTTER

            MULTIPLE FUNNELS VISIBLE TO THE NORTH NORTHWEST

0150 PM     HAIL             4 S PACTOLA RESERVOIR   44.01N 103.50W
05/27/2014  E0.75 INCH       PENNINGTON         SD   PUBLIC

0150 PM     HAIL             PACTOLA RESERVOIR       44.07N 103.50W
05/27/2014  M1.00 INCH       PENNINGTON         SD   CO-OP OBSERVER

0211 PM     HAIL             SHERIDAN LAKE           43.97N 103.47W
05/27/2014  M1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

0221 PM     HAIL             4 S HILL CITY           43.87N 103.57W
05/27/2014  M1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

            RELAYED FROM ABERDEEN WEATHER OFFICE

0230 PM     HAIL             KEYSTONE                43.89N 103.43W
05/27/2014  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

0233 PM     HAIL             1 NE KEYSTONE           43.90N 103.42W
05/27/2014  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

0238 PM     HAIL             4 ESE KEYSTONE          43.87N 103.35W
05/27/2014  E1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            MOST OF THE HAIL WAS SILVER DOLLAR SIZE WITH SOME PIECES
            AS LARGE AS A GOLFBALL. LARGE HAIL LASTED FROM 238 PM TO
            243 PM.

0300 PM     HAIL             10 E DOWNTOWN CUSTER    43.77N 103.40W
05/27/2014  E1.25 INCH       CUSTER             SD   TRAINED SPOTTER

0415 PM     HAIL             7 NE DOWNTOWN CUSTER    43.82N 103.49W
05/27/2014  M1.00 INCH       CUSTER             SD   PUBLIC

0435 PM     HAIL             6 N BUFFALO GAP         43.57N 103.30W
05/27/2014  E1.75 INCH       CUSTER             SD   PUBLIC

0454 PM     HAIL             2 NNW WIND CAVE VISITOR 43.58N 103.49W
05/27/2014  E1.00 INCH       CUSTER             SD   PUBLIC

0455 PM     HAIL             6 S OPAL                44.81N 102.61W
05/27/2014  E1.00 INCH       MEADE              SD   PUBLIC

0455 PM     HEAVY RAIN       6 S OPAL                44.81N 102.61W
05/27/2014  E3.00 INCH       MEADE              SD   PUBLIC

0545 PM     HAIL             4 SSW DOWNTOWN HOT SPRI 43.38N 103.52W
05/27/2014  E1.00 INCH       FALL RIVER         SD   PUBLIC

&&

POJORLIE
Special weather statement, May 27, 10:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
910 PM MDT TUE MAY 27 2014

SDZ047-280345-
TODD SD-
1010 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TODD COUNTY UNTIL 1045
PM CDT...

AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SAINT FRANCIS...OR 21 MILES SOUTHWEST OF
MISSION...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN TODD COUNTY SOUTH OF SAINT FRANCIS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4317 10115 4323 10094 4300 10066 4299 10067
      4299 10109
TIME...MOT...LOC 0310Z 334DEG 18KT 4306 10092

RICHARDS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:33 PM CDTSpecial Weather StatementUNRHaakon42 min
May 27, 8:07 PM CDTSpecial Weather StatementUNRMellette38 min
May 27, 10:31 PM CDTSpecial Weather StatementUNR44 min
May 28, 2:57 AM CDTSpecial Weather StatementUNRPennington48 min
May 27, 9:08 PM CDTSpecial Weather StatementUNRCampbell52 min
May 27, 10:38 PM CDTSpecial Weather StatementUNRCampbell52 min
May 27, 10:43 PM CDTSpecial Weather StatementUNRCampbell32 min

Nearby

Special Weather Statements in South Dakota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.